Alert archive / North Dakota / Flash Flood Watches in 2013

Flash Flood Watch 2, NWS Bismarck, ND

June 20, 20139 counties in North Dakota

NWS Bismarck, ND issued this flash flood watch at Jun 20, 2013, 1:15 PM CDT for 9 counties in North Dakota. It was in force for 62 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2013, 1:15 PM CDT (18:15 UTC)
Expired
Jun 23, 2013, 3:19 AM CDT
In force
62 hr
Issued by
NWS Bismarck, ND
Flood severity
None

Counties Dickey County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood watch went out at Jun 20, 9:04 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 20, 9:04 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
904 AM CDT THU JUN 20 2013

.UPDATE...
ISSUED AT 846 AM CDT THU JUN 20 2013

MAIN CONCERN THIS MORNING WILL BE HEAVY RAIN AND POSSIBLE SEVERE
WEATHER. CURRENT TRENDS HAVE THE LINE OF STORMS MOVING THROUGH THE
NORTH CENTRAL INTO CANADA THIS MORNING. HAVE NOT RECEIVED SEVERE
REPORTS IN THE PAST FEW HOURS FROM THIS LINE. SO FOCUSED ON HEAVY
RAIN. LINE HAS GENERALLY BEEN DIMINISHING...PROBABLY A DIURNAL
TREND. EXPECT ENVIRONMENT TO BE FAVORABLE FOR THUNDERSTORM
REGENERATION THIS AFTERNOON. SO TRENDED THE POPS DOWN THIS MORNING
SOUTHWEST AND SOUTH CENTRAL.

THERE WILL BE HEIGHTEN CONCERNS FOR FLOODING ACROSS THE JAMES
RIVER VALLEY TONIGHT AND THROUGH THE WEEKEND.

UPDATE ISSUED AT 700 AM CDT THU JUN 20 2013

NO SIGNIFICANT CHANGES WERE REQUIRED WITH THIS FORECAST UPDATE
OTHER THAN TO INCORPORATE THE OBSERVED RADAR TRENDS THROUGH 1130
UTC INTO THE HOURLY POP FORECAST. THE LINE OF THUNDERSTORMS FROM
PORTAL...THROUGH CENTER AND JUDSON HAS REMAINED BELOW SEVERE
LIMITS OVER THE PAST HOUR OR SO...WITH FREEZING LEVELS NEAR 15 KFT
MSL AND A STABLE LAYER FROM THE SURFACE THROUGH 850 MB REDUCING
DOWNDRAFT PENETRATION BEING THE LIMITING FACTORS TO HAIL AND
DAMAGING WINDS RESPECTIVELY. SEE THE HYDROLOGY DISCUSSION BELOW FOR
THE LATEST HYDROLOGY PRODUCT METHODOLOGY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 455 AM CDT THU JUN 20 2013

THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD IS SEVERE
WEATHER POTENTIAL...INCLUDING FLASH FLOODING. STRONG/SEVERE STORMS
ACROSS THE WEST EXPECTED TO PERSIST INTO THE MORNING HOURS. THE
OVERALL TREND OF STORMS IN THE JAMES RIVER VALLEY HAS BEEN
DOWNWARD OF LATE...BUT ISOLATED FLASH FLOODING WILL REMAIN
POSSIBLE OVER THE NEXT SEVERAL HOURS. AFTER A BRIEF LULL IN
INTENSITY DURING THE LATE MORNING...STORMS ARE EXPECTED TO DEVELOP
ALONG A COLD FRONT ACROSS THE CENTRAL PORTION OF THE FORECAST
AREA...THEN MOVE EAST THROUGH THIS EVENING. ALL MODES OF SEVERE
WEATHER WILL BE POSSIBLE...INCLUDING AN ISOLATED TORNADO.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 455 AM CDT THU JUN 20 2013

SOUTHERN COUNTIES ARE IN THE SPC SLIGHT RISK AREA FOR FRIDAY
AFTERNOON AND NIGHT WITH MULTIPLE ROUNDS OF STORMS POSSIBLE. FOR
SATURDAY...THE SOUTHEAST HALF WILL BE UNDER THE HIGHEST THREAT FOR
SEVERE STORMS. ADDITIONAL CONVECTION WILL BE POSSIBLE SUNDAY INTO
EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 846 AM CDT THU JUN 20 2013

LINE OF THUNDERSTORMS MOVING THROUGH NORTH CENTRAL NORTH DAKOTA
AT 9 AM CDT. MAIN THUNDERSTORM THREAT FOR THE REMAINDER OF THE
MORNING FROM KMOT-KJMS. THUNDERSTORMS HAVE MOVED PAST KISN-KDIK-
KBIS THIS MORNING...BUT COULD SEE REGENERATION THIS AFTERNOON.
GENERALLY VFR...WITH OCNLY MVFR IN THUNDERSTORMS.

&&

.HYDROLOGY...
ISSUED AT 700 AM  CDT THU JUN 20 2013

THE FLASH FLOOD WARNINGS THAT WERE IN EFFECT OVERNIGHT HAVE BEEN
REPLACED BY AREAL FLOOD WARNINGS TO HANDLE THE CONTINUED OVERLAND
FLOOD THREAT FROM HEAVY RAINFALL...WITH ANOTHER ROUND OF
THUNDERSTORMS WITH HEAVY RAINFALL EXPECTED THIS AFTERNOON AND
EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...RPK
LONG TERM...RPK
AVIATION...WAA
HYDROLOGY...AYD
Hazardous weather outlook, Jun 20, 9:10 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
910 AM CDT THU JUN 20 2013

NDZ004-011-012-211145-
BOTTINEAU-WARD-MCHENRY-
910 AM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS INT NORTH CENTRAL NORTH DAKOTA THIS MORNING
WILL HAVE ISOLATED LARGE HAIL AND LOCALLY HEAVY RAINFALL.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP AROUND MIDDAY AND CONTINUE
THIS AFTERNOON AND EVENING. SOME SEVERE WEATHER IS POSSIBLE...WITH
THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND FLASH
FLOODING.

RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL
NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE
RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY...AND
WILL BE POSSIBLE AGAIN EARLY NEXT WEEK. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NDZ001>003-005-009-010-013-017>023-025-031>037-040>048-050-051-
211145-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
910 AM CDT THU JUN 20 2013 /810 AM MDT THU JUN 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS
OF NORTHWEST NORTH DAKOTA THIS MORNING. ISOLATED LARGE HAIL AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO
REDEVELOP AROUND MIDDAY NEAR THE HIGHWAY 83 CORRIDOR...AND SPREAD
EAST THROUGH THE AFTERNOON AND EVENING. SOME SEVERE WEATHER IS
POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS...AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO POSSIBLE SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY
THROUGH SUNDAY...AND WILL BE POSSIBLE AGAIN EARLY NEXT WEEK. THE
MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL CAUSING FLASH FLOODING. SOUTHERN PORTIONS OF NORTH DAKOTA
HAVE THE HIGHEST THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND AGAIN
FRIDAY AND SATURDAY...ESPECIALLY ACROSS SOUTHERN NORTH DAKOTA.

AYD/RPK/WAA

In the hours before

Local storm report, Jun 20, 9:40 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
940 AM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       BERLIN                  46.38N  98.49W
06/20/2013  E3.50 INCH       LAMOURE            ND   EMERGENCY MNGR

&&

HAMILTON
Local storm report, Jun 20, 9:47 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
947 AM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     HEAVY RAIN       10 W JAMESTOWN          46.91N  98.92W
06/20/2013  E2.15 INCH       STUTSMAN           ND   BROADCAST MEDIA

&&

HAMILTON
Special weather statement, Jun 20, 10:32 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1032 AM CDT THU JUN 20 2013

NDZ012-201615-
MCHENRY-
1032 AM CDT THU JUN 20 2013

...SPECIAL WEATHER STATEMENT...

AT 1031 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MCHENRY COUNTY...MOVING NORTHEAST AT
30 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL
ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  KARLSRUHE...          GEORGE LAKE...        DENBIGH...
  TOWNER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

SIMOSKO
Local storm report, Jun 20, 11:04 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1104 AM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     HEAVY RAIN       4 S MOHALL              48.71N 101.51W
06/20/2013  M1.45 INCH       RENVILLE           ND   CO-OP OBSERVER

            1.45 INCHES OF RAIN IN A 2 HOUR PERIOD BETWEEN 8AM AND
            10AM

&&

KSIMOSKO
Special weather statement, Jun 20, 11:38 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1138 AM CDT THU JUN 20 2013

NDZ012-013-201730-
MCHENRY ND-PIERCE ND-
1138 AM CDT THU JUN 20 2013

...SPECIAL WEATHER STATEMENT FOR PIERCE AND EASTERN MCHENRY COUNTIES
UNTIL 1230 PM CDT...

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES SOUTH OF
BOTTINEAU TO 33 MILES NORTHWEST OF MADDOCK TO 33 MILES WEST OF
MADDOCK...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BARTON...
  BALTA...
  RUGBY...
  SILVA...
  WOLFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HAMILTON/HUBER
Special weather statement, Jun 20, 12:14 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1214 PM CDT THU JUN 20 2013

NDZ013-201815-
PIERCE-
1214 PM CDT THU JUN 20 2013

...SPECIAL WEATHER STATEMENT...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL PIERCE COUNTY...MOVING EAST AT
30 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL PIERCE COUNTY AT 1230 PM CDT

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY
RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

TARDIF-HUBER/HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:20 PM CDTSevere Thunderstorm WarningBISDickey55 min
Jun 19, 10:42 PM CDTFlash Flood WarningBISStutsman6 hr
Jun 19, 11:18 PM CDTSevere Thunderstorm WarningBISDickey42 min
Jun 19, 11:32 PM CDTFlash Flood WarningBISDickey6 hr
Jun 19, 11:43 PM CDTSevere Thunderstorm WarningBISStutsman62 min
Jun 20, 12:48 AM CDTFlash Flood WarningBISLaMoure, Logan6 hr
Jun 20, 12:56 AM CDTSevere Thunderstorm WarningBISLaMoure64 min
Jun 20, 1:17 AM CDTFlash Flood WarningBISStutsman6 hr
Jun 20, 1:53 AM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman67 min
Jun 20, 2:34 AM CDTFlash Flood WarningBISDickey, LaMoure6 hr
Jun 20, 3:01 AM CDTFlash Flood WarningBISWells6 hr
Jun 20, 4:12 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams63 min
Jun 20, 4:20 AM CDTSevere Thunderstorm WarningBISHettinger55 min
Jun 20, 4:27 AM CDTFlash Flood WarningBISStutsman6 hr
Jun 20, 4:55 AM CDTAreal Flood WarningBISDickey, LaMoure, Logan, Stutsman30 hr
Jun 20, 6:17 AM CDTAreal Flood WarningBISWells28 hr
Jun 20, 11:00 AM CDTSevere Thunderstorm WarningBISMcHenry60 min
Jun 20, 4:30 PM CDTSevere Thunderstorm WarningBISEmmons, Logan60 min
Jun 20, 5:00 PM CDTFlash Flood WarningBISEmmons6 hr
Jun 20, 5:30 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder60 min
Jun 20, 5:31 PM CDTSevere Thunderstorm WarningBISEmmons, Logan44 min
Jun 20, 6:17 PM CDTSevere Thunderstorm WarningBISEmmons, Logan43 min
Jun 20, 6:49 PM CDTSevere Thunderstorm WarningBISEmmons41 min

Nearby

Flash Flood Watches in North Dakota, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.